How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Christian K. Your Own Question
Christian K.
Christian K., Dog Veterinarian
Category: Dog
Satisfied Customers: 10146
Experience:  12 years of veterinary experience in canine surgery, medicine and behavior
Type Your Dog Question Here...
Christian K. is online now
A new question is answered every 9 seconds

dachshund: My 13 year..13 year old..congestive heart put

This answer was rated:

My 13 year old dachshund has had congestive heart failure for years. The vet put her on enalapril and furosemide. I just ran out of the furosemide and need to get some but I have also read on petcarerx that the two shouldn't be given together. Should they? But tonight she's been coughing/hacking so much more than regular. Is it the heart failure issue or something else.


This is Dr. Christian. Enalapril and furosemide are very commonly used together. There is a small concern for the kidneys and bloodwork to check them periodically is never a bad idea. However, the benefits for the heart far outweigh the small chance of a problem using them together. Certainly the coughing and hacking is probably caused by her heart problem. If she is having difficult breathing, is weak or her gums or tongue or bluish then I would have her checked immediately. If you have more questions please let me know.

Christian K. and 3 other Dog Specialists are ready to help you
Customer: replied 7 years ago.


Is there something I should be doing for her tonight?

I'm sorry, let me go over the causes of cough in a heart failure patient and why the medications work. The coughing is caused by an enlarged heart that presses on the airway near it (the trachea). This is not correctable and will always be present. Coughing is also caused by a buildup of fluid in the lungs because the heart is not functioning properly. The medications you are giving are designed to decrease the amount of work the heart has to do and also remove fluid from the lungs. In this way the heart can work more efficiently (although still not as well as a normal heart) and then coughing is decreased as well. Unfortunately, other then giving the prescribed medications there is not much you can do at home. Sometimes a fan blowing in their face may help some of the breathing. In your last response you sounded much more concerned about her coughing then I originally thought so I think it best that you take her to a vet if at all possible tonight. The vet can give injections that can help the breathing until you get her back on the furosemide. In severe cases, oxygen may even be needed. If you have more questions please reply back to this. You don't have to hit accept.